Patient died from 8GMs of Dilantin - page 10

From the Sun-Sentinel: The highlights: -ER nurse, with 9 years experience, is caring for a 44 y.o. F patient, c/o seizure with hx of same. The patient ran out of Klonopin and has no health... Read More

  1. by   nursinghome
    I've been out of the field for some and I know that I know better than that GOD bless her and that family


    nursinghome
  2. by   dogwalker
    ERERER-Solely relying on the personal responsibility of the nurse is not working. Granted, not all med errors are the nurse's fault entirely-many are generated by the physician and the pharmacist. However, nurses do shoulder most of the blame because, ultimately, we are the ones doing most of the administration. I worked in a well-known metropolitan NICU in the 80's where a nurse colleague administered a fatal overdose of Digoxin. The charge nurse confirmed the fatal dose before it was given. The only consolation to this poor family was that they had twins-at least they got to take one baby home. Both nurses were fired. I don't know if the family sued, or not. In a surgery department I worked at a few years ago, our PACU Pyxis would query if the patient was on anticoagulant therapy when we were withdrawing Toradol- just an added safeguard to the patient. When it comes to patient safety, nurse's egos need to take a back seat.
  3. by   ERERER
    I agree that there needs to be safeguards and double checks, red flags and alerts. My concern is what I am seeing in the last few years: nurses giving meds and not knowing what they are. Being in charge, I keep an eye on what's ordered, and, occasionally will see just how far a nurse will go before questioning the med (Nitro when BP is low, beta blocker when bradycardia). I am saddened by the state of the art of nursing today, in general. Before I get blasted, I don't mean all nurses. I hate lazy more than I hate stupid.
  4. by   UM Review RN
    Quote from ERERER
    I agree that there needs to be safeguards and double checks, red flags and alerts. My concern is what I am seeing in the last few years: nurses giving meds and not knowing what they are. Being in charge, I keep an eye on what's ordered, and, occasionally will see just how far a nurse will go before questioning the med (Nitro when BP is low, beta blocker when bradycardia). I am saddened by the state of the art of nursing today, in general. Before I get blasted, I don't mean all nurses. I hate lazy more than I hate stupid.
    I highlighted a couple of portions of what you said because I absolutely agree, I'm seeing the same thing.

    But I wonder if it's just not another consequence of perpetual short-staffing and the shortcuts that nurses have to take during the course of their day.

    Please understand, I'm not attempting to blame a mistake of this magnitude on a hospital policy--this particular incident rests squarely with the nurse who gave the med, IMHO.

    But the larger issue of forcing nurses to take shortcuts due to staffing policies is very valid one, and could be the cause of nurses not habitually looking meds up.

    This is why it's not good that nurses have no real say in the administration of facilities.
  5. by   RNfaster
    I think implementing safeguards in the pyxis dispensers are good, e.g., limits, queries about other drugs that may interact, etc. BUT that should not be an open invitation to not think critically and to not bother to look up more information. I wonder how available these reference materials are...wonder if they might be available on computers (with lots of access stations / and/or wifi access via PDAs....could even tag drug packaging with wifi tags that could interact with nurses' PDAs and present contraindications, etc. --last item is costly but maybe someday...) --say intranet access to drug guides and databases, other proprietary resources and even Internet for public sources.
    I am preparing to apply to nursing school, so I am speaking from zero experience, only what I have read here. Very thought-provoking and informative.
  6. by   Noryn
    I always hate to criticize others because we all are humans capable of making mistakes but this was beyond a mistake. There still should be safeguards in place in the future to keep this from happening, we need to learn from this. Nurses are humans (just like astronauts) who can suffer a breakdown or worse.

    Also why cant our medications be made safer? The actual Dilantin likely did not kill this woman as Dilantin but the additive proylene glycol can cause significant cardiac effects.
  7. by   Wile E Coyote
    First post....be nice

    Actually, being a sodium-channel blocker, I think the dilantin alone could very well have been this woman's poison.
  8. by   Noryn
    Watch out! There is another Wily Coyote running around here, I forgot the exact screen name. As long as you stay away from the paramedic, adn/bsn, and lpn/nurse threads it is pretty calm.

    Typically Dilantin does not have a major effect on the myocardium but it can have major effects on the cns especially with toxicity. So most literature that I have read attributes the sudden death to the propylene glycol.
  9. by   Rabid Badger
    In my view, if I were handed an order of 8g of dilantin, I'd g check our handy dandy hospital parentheral drug monographs, which give you max dosae, ang with a variety of othe goodies. So if I saw "ohhh max dose to be given 1g" I would have caught that error then, so even if I had mistranscribed or misread the order which would have been the fist red flag, I would have thought 8000mg, wow thats....uh....a bit high, maybe I should recheck the order. So I see several opportunities that this drug error could have been prevented.
  10. by   angel337
    i worked agency at a hospital where nurses mixed all their own piggybacks. i did not feel comfortable with that. i am not a pharmacist or a pharm tech. don't nurses have enough to do? yes we are capable of doing it, but i don't think we went to school to be pharmacist and hospitals that continue to follow this will always have quality control issues.
  11. by   epipusher
    I have worked in a busy ED. I also know that our ED brought on a large volume of new grads without the proper training; that being said....32 vials of anything should alert you to double check your order/calculations. This was poor judgement. period. I am sure we don't have all of the information. Why was the doctor penalized? 800mg is conservitive for a loading dose of dilantin. Studies have shown families tend to sue less if contact is made and an explaination of the error occured. I hope he wins his suit, but I pity the next nurse that has to carry out his dilantin orders.
    If the nurse was unfamiliar with the drug she/he should have looked it up.
    Foolish mistakes like this only tightens the reigns on our practice. Ahhhh. remember the days when you mixed your own KCl ? No waiting for meds from a busy pharmacy. I miss that, but more of these mistakes and dilantin will have to be given with a 2 RN check and more paperwork to go with it!
  12. by   Cat Nurse
    As a nurse on a neuro unit I have given alot of dilantin. But, our medication is usually dispensed by the pharmacy. We also have an added safety feature, computer bar-coding of medications. Last week a co-worker gave a pt some medication for hemophillia (Factor?). We were both so uneasy, because we had to reconstitute 9 boxes. This stuff came form the blood bank, but we did not know much about adminisration of the product. We call and searched and called again. We were correct in what we were giving, we ended up calling the doctor and pleading our ignorance. It was a very scary situation. What if we were too busy and did not verify, we may have done the same thing. I'am not sure of the circumstances, the staffing, the events leading up to this mishap. We can all learn from this !
  13. by   Brad_RN_Student_PA
    yeah, um, I haven't even graduated yet, but ...WOW!

close